Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 63, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Dec 12, 2021, 2:51 PM PST for 4 counties in Nevada. It took effect at Dec 13, 2021, 6:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2021, 2:51 PM PST (22:51 UTC)
- In effect from
- Dec 13, 2021, 6:00 AM PST
- Expired
- Dec 13, 2021, 6:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951 WWUS75 KREV 122251 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 251 PM PST Sun Dec 12 2021 NVZ001-140000- /O.NEW.KREV.HW.W.0005.211213T1700Z-211214T0600Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 251 PM PST Sun Dec 12 2021 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 10 PM PST MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 70 mph expected. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 9 AM to 10 PM PST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds along Highway 95 will be particularly strong with impacts to high-profile vehicle travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-140000- /O.NEW.KREV.LW.Y.0063.211213T1400Z-211214T0200Z/ /O.CON.KREV.LW.Y.0062.000000T0000Z-211213T0100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 251 PM PST Sun Dec 12 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS AFTERNOON FOR PYRAMID LAKE... ...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST MONDAY FOR PYRAMID LAKE... * WHAT...For the Lake Wind Advisory today, south winds 15 to 25 mph with gusts up to 45 mph. Waves 2 to 4 feet. For the Lake Wind Advisory on Monday, south winds 20 to 30 mph with gusts up to 50 mph expected. Waves 3 to 5 feet. * WHERE...Pyramid Lake. * WHEN...For the first Lake Wind Advisory, until 5 PM PST this afternoon. For the second Lake Wind Advisory, from 6 AM to 6 PM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ003-130600- /O.CON.KREV.WI.Y.0017.000000T0000Z-211213T0600Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 251 PM PST Sun Dec 12 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...South to southwest winds 15 to 25 mph with gusts up to 50 mph expected. Winds of 20 to 35 mph with gusts to 60 mph are expected in wind prone areas, including along Highway 395 in the North Valleys downwind of Peavine and in south Reno. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 2 AM to 10 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will diminish as rain moves into the region Sunday night into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
356 WWUS75 KREV 130305 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 705 PM PST Sun Dec 12 2021 NVZ003-130415- /O.CAN.KREV.WI.Y.0017.000000T0000Z-211213T0600Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 705 PM PST Sun Dec 12 2021 ...WIND ADVISORY IS CANCELLED... Winds speeds apart from ridgetop locations have fallen below advisory levels. Ridgetop winds will continue to gust 40 to 55 mph through Monday. Winds along the Highway 395 and I-580 corridor will be breezy tonight and then will become strong again Monday as a cold front with heavy snow approaches the region. $$ NVZ001-131400- /O.CON.KREV.HW.W.0005.211213T1700Z-211214T0600Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 705 PM PST Sun Dec 12 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM TO 10 PM PST MONDAY... * CHANGES...None. * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. Local gusts to 75 mph are possible along Highway 95 near Walker Lake. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 9 AM to 10 PM PST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds along Highway 95 will be particularly strong with impacts to high-profile vehicle travel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-131400- /O.CON.KREV.LW.Y.0063.211213T1400Z-211214T0200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 705 PM PST Sun Dec 12 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST MONDAY FOR PYRAMID LAKE... * CHANGES...None. * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. Waves 3 to 5 feet. * WHERE...Pyramid Lake. * WHEN...6 AM to 6 PM PST Monday. * IMPACTS...Boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
128 WWUS75 KREV 131241 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 441 AM PST Mon Dec 13 2021 NVZ001-140600- /O.CON.KREV.HW.W.0005.211213T1700Z-211214T0600Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 441 AM PST Mon Dec 13 2021 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. Local gusts to 75 mph are possible along Highway 95 near Walker Lake. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 9 AM this morning to 10 PM PST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be hazardous, especially for high profile vehicles along Highway 95 and Alternate 95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-140200- /O.CON.KREV.LW.Y.0063.211213T1400Z-211214T0200Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 441 AM PST Mon Dec 13 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR PYRAMID LAKE... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. Wave heights 2 to 4 feet, with highest waves along north shores. * WHERE...Pyramid Lake. * WHEN...Until 6 PM PST this evening. * IMPACTS...Boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Dec 12, 2:30 PM PST, 21 minutes earlier.
Area forecast discussion, Dec 12, 2:30 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
230 PM PST Sun Dec 12 2021
.SYNOPSIS...
A major winter storm with areas of strong winds, significant snow
in the Sierra, and rain changing to snow for western Nevada
remains on track through Tuesday. Lengthy travel delays in the
Sierra are expected with full road closures possible, especially
between late Monday afternoon and Tuesday morning. Another colder
winter storm is expected Wednesday into Thursday with travel
impacts expected.
&&
.SHORT TERM...
Forecast remains generally on track with some 3-8 feet of snowfall
expected in the Sierra through Tuesday and notable totals into
northeast CA and western NV, especially above 5000 feet, between
late Monday and Tuesday. The heaviest snowfall rates of up to 3"
per hour are expected in the Sierra between Monday afternoon and
early Tuesday morning as a strong cold front passes through the
region. While very slow travel over Tahoe area passes is possible
through Tuesday, there is a distinct possibility of major trans-
Sierra pass closures with very low visibility during the Monday
afternoon to Tuesday morning time period. Be sure to check road
conditions before attempting travel over the Sierra or passes in
northeast CA. Winds will also be a factor in some areas (see
below), especially along Highway 95 in Mineral County and
periodically along Highway 395.
Turning to current conditions, light rain and snow (above
~5500-6000 feet) is ongoing in northeast CA, mainly west of Hwy
395, and in the Sierra from Alpine County north. The rain and snow
is a factor of upslope flow and a stalled moisture plume/AR
pointed at northern CA. The moisture plume is awaiting better
forcing which is expected to arrive tonight as a very cold upper
low begins slowly moving towards the West Coast.
* SNOWFALL:
With feet of snow expected in the Sierra through Tuesday (and more
in the long term!), avalanches remain a concern. The Sierra
Avalanche Center has an avalanche watch for this evening into
Wednesday for backcountry areas from Yuba Pass to Ebbetts Pass;
refer to the Eastern Sierra Avalanche Center for the latest
guidance on backcountry avalanche conditions in Mono County.
Note that a few rumbles of thunder could occur Monday night into
early Tuesday in eastern CA within the most intense snow bands as
the strong front/possible NCFR approaches.
As far as snow on western and west-central NV valley floors
(below 5000 feet), 1 to 4" Monday night and Tuesday looks to be an
excellent bet, with around a 25% chance for 3-8" in far western NV.
The foothills above ~5500 feet, however, are going to be
predominately snow. At least 5-10" of snowfall are expected, with
10-20" for higher locations including Virginia City and the
Virginia Highlands. Anticipate large ranges in snow totals between
elevations in the 5000-5500 feet range; however, there is a high
probability of at least 3-8" as the changeover from soaking rain
to heavy snow begins by Monday evening.
See our latest Winter Weather Messages for more details on
potential snow amounts.
* WINDS:
Winds are currently gusting 35-50 mph in wind-prone areas along
the Highway 395/I-580 corridor between Susanville and Mono Lake.
However, the areas that stand out for the strongest winds through
Monday evening are along the US-395 corridor in the eastern
Sierra/Mono County and US-95 near Walker Lake/Hawthorne, especially
on Monday before steady precipitation arrives. In those areas on
Monday, wind gusts 50-70 mph are likely in wind-prone areas such
as the mouths of canyons along Hwy 395 and along Highway 95 near
Walker Lake. For other locations, seemingly random strong wind
gusts may periodically surface if precipitation rates slow. Sierra
ridges are expected to see winds gusting over 120 mph at times,
leading to near white-out conditions around exposed ridges.
-Snyder
.LONG TERM...Wednesday through the end of next week...
* Rundown: The short break between winter storms ends later
Wednesday as another Pacific system pushes into the Sierra and
western Nevada. The third wave of moisture and impacts will be
less intense than its earlier predecessors. But it will bring
another round of significant snowfall to higher elevation areas
of the Sierra with lesser snow accumulations for lower valley
areas. This next Pacific system will bring much needed water
storage/snowpack for partial relief to drought condition across
the region. This includes needed relief to the area ski resorts
where winter recreation continues in earnest.
Highlights include:
* Snow – EPS and GFS ensemble guidance generally show a
slightly colder input for this next upstream system moving into
the area later Wednesday through Friday morning. Some
simulations do indicate a possible addition of 1-2 feet of
accumulating snow added to the Sierra snowpack, certainly at
the higher elevations. Several inches of new snow could
possibly cover valley floors across many areas of western
Nevada. But this includes a level of uncertainty with timing as
this winter system will not dig as far south on its excursion
across the northern half of NV. There is still low-end
uncertainty with how cold this system will be with EPS-ENS
dominated ensemble clusters trending slightly warmer. Even
with this slight uncertainty, forecast confidence remains
moderate in the previously stated scenario.
* Winds – Gusty conditions will accompany this next system with
EPS-ENS being more aggressive while its GEFS counterpart takes
on a more conservative stance. Ensemble guidance, however, does
agree that winds will start to increase Wednesday evening and
peak after midnight into Thursday. Wind gusts over lower valley
areas for the most part will range between 30-40 mph with a
third of model simulations boosting gusts to 50 mph over some
Sierra valley locations before gradually tapering off into
Thursday afternoon. Sierra ridges will once again see wind
gusts from the west topping 100 mph later Wednesday night into
Thursday morning.
Impacts - Another period of travel impacts is expected Wednesday
afternoon into Thursday morning for the Sierra, and Wednesday
evening into Thursday morning for the lower valley areas of western
Nevada.
A progressive upper ridge will build into the West Coast Friday with
a period of gusty northeast winds over the Sierra crest, fair skies,
and slightly colder temperatures. Later Friday morning may be the
first good travel day of the week. But the synoptic pattern will
continue to look mostly active through at least early next week.
Above normal precipitation and slightly below normal temperatures
continue to be the main message for the foreseeable future.
-Amanda
&&
.AVIATION...
A major winter storm will impact the region beginning tonight and
lasting through Wednesday morning. Significant impacts to aviation
are expected. Check with your airlines for flight delays or
cancellations due to this prolonged period of hazardous weather
conditions across the area.
Wind/LLWS Potential:
* Gusty southerly winds will increase today increasing the potential
for mountain wave turbulence and LLWS this afternoon through
Monday as the storm approaches the Sierra and western NV. Surface
gusts should range between 30-40 kts for most terminals, with a
25% chance of gusts briefly exceeding 40 kts at TRK-TVL after
midnight. Southerly winds bring an enhanced threat for LLWS at
KRNO into tonight.
* Gusty winds with widespread turbulence and LLWS potential will
continue into Monday with the strongest gusts likely shifting
south and eastward into west central NV. However, any of the
terminals could see bursts of stronger gusts of 40-50 knots
with the approaching cold front during the late afternoon into
the evening on Monday.
Snow Potential:
* TRK-TVL: Snow will continue overnight into Monday morning with
the heaviest snow forecast for Monday into Tuesday.
Accumulations will likely exceed 2 feet in the area with nearly
continuous IFR/LIFR conditions expected through Tuesday
morning.
* RNO-CXP-MEV: The highest probability for continuous rain will
start later this evening and continue into Monday. But
precipitation will end as snow in all areas early Tuesday
morning. Snow should begin to accumulate Monday evening at these
terminals as snow levels quickly drop to valley floors.
Accumulations will likely reach or exceed 2 inches, with CXP-
MEV having a 50-60% chance of exceeding 4 inches. RNO has a 40%
chance of exceeding 4 inches.
* MMH: Snow begins later this evening with heavy snow and long
duration IFR/LIFR conditions expected Monday into Tuesday.
Accumulations will likely exceed 1 foot with a 50% chance of
exceeding 2 feet.
Another storm is possible later Wednesday into Thursday evening with
Sierra terminals seeing another round of heavy snow. Terminals in
western NV may see several inches of snowfall as well. -Amanda
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 5 PM PST this afternoon for Pyramid
Lake in NVZ004.
Lake Wind Advisory from 6 AM to 6 PM PST Monday for Pyramid Lake
in NVZ004.
Winter Weather Advisory from 4 PM Monday to 10 AM PST Tuesday
NVZ005.
Wind Advisory until 10 PM PST this evening NVZ003.
Winter Weather Advisory from 10 PM Monday to 10 AM PST Tuesday
NVZ001.
Winter Storm Warning until 10 PM PST Tuesday NVZ002.
Winter Storm Warning from 5 PM Monday to 10 AM PST Tuesday
NVZ003.
CA...Winter Weather Advisory from 4 PM Monday to 10 AM PST Tuesday
CAZ070.
Winter Storm Warning until 4 PM PST Tuesday CAZ071.
Winter Storm Warning from 10 PM this evening to 10 PM PST
Tuesday CAZ073.
Winter Storm Warning until 10 PM PST Tuesday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 2:51 PM PST | High Wind Warning | REV | Lyon, Mineral | 31 hr |
| Dec 12, 3:20 PM PST | Winter Weather Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 43 hr |
Nearby
Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.